Introduction: We describe a patient diagnosed with acute myeloid leukemia (AML) and low activity of thiopurine methyltransferase (TPMT) who developed secondary myelodysplastic syndrome after treatment.
Observation: A 10-year-old boy presented with AML-M2 with t(8;21)(q22;q22) and genotyping revealing 3*B TPMT heterozygosity. The patient was treated according to the NOPHO-AML 2004 protocol. Two years after the treatment, the patient presented with neutropenia and thrombocytopenia. Bone marrow, including fluorescent in situ hybridization and retrospective aCGH analysis, verified therapy-related myelodysplastic syndrome with ring chromosome 6.
Discussion: The clinical course of this patient raises the possibility that low-activity TPMT genotypes may influence 6TG toxicity in patients with AML and lead to an increased risk of developing secondary malignant neoplasms.
*Department of Pediatrics, Aarhus University Hospital Skejby
†Cancer Cytogenetics Laboratory, Department of Hematology, Aarhus University Hospital, Aarhus
‡Department of Pediatrics and Adolescent Medicine, University Hospital, Rigshospitalet
§Institute of Clinical Medicine, University of Copenhagen, Copenhagen, Denmark
The authors declare no conflict of interest.
Reprints: Lars M. Stensman, MD, Department of Pediatrics A4, Aarhus University Hospital Skejby, Brendstrupgaardsvej 100, Aarhus DK-8200, Denmark (e-mail: email@example.com).
Received May 1, 2014
Accepted May 30, 2014